Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 73, NWS Tulsa, OK

April 4, 2017Adair County, Sequoyah County, Oklahoma; Crawford County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Apr 4, 2017, 6:58 PM CDT for Adair County, Sequoyah County, Oklahoma; Crawford County, Arkansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2017, 6:58 PM CDT (23:58 UTC)
Expired
Apr 4, 2017, 7:45 PM CDT
In force
47 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, AR, Adair County, OK, Sequoyah County, OK

The radar

The Western Arkansas radar (KSRX), 37 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 7:09 PM CDTHAIL 14 Se Brushy, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 2:31 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 12.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

902 
WUUS54 KTSA 042358
SVRTSA
ARC033-OKC001-135-050045-
/O.NEW.KTSA.SV.W.0073.170404T2358Z-170405T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
658 PM CDT TUE APR 4 2017

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Northwestern Crawford County in northwestern Arkansas...
  Eastern Sequoyah County in east central Oklahoma...
  Southeastern Adair County in northeastern Oklahoma...

* Until 745 PM CDT

* At 658 PM CDT, a severe thunderstorm was located 4 miles south of
  Sallisaw, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. Quarter size 
           hail was reported at Kerr Lake 655 pm.

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations in or near the path include...
  Sallisaw...                       Stilwell...
  Cedarville...                     Natural Dam...
  Muldrow...                        Gans...
  Brushy Lake State Park...         Brushy...
  Lee Creek...                      Short...
  Uniontown...                      

This includes Interstate 40 in Oklahoma between mile markers 302 and
318.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3533 9469 3536 9474 3536 9476 3535 9478
      3533 9479 3532 9482 3537 9484 3536 9487
      3537 9490 3539 9490 3540 9492 3585 9461
      3580 9450 3576 9449 3576 9440 3569 9424
TIME...MOT...LOC 2358Z 217DEG 45KT 3540 9478 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:21 PM CDT, 37 minutes earlier.

Area forecast discussion, Apr 4, 6:21 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
621 PM CDT Tue Apr 4 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Strong/severe storms have shifted just east of the KBVO...
KTUL...KRVS and KMLC TAF sites and will move into western AR
after 00-01Z. Brief IFR conditions...gusty winds and hail likely
with the stronger storms. Most of the activity will be shifting
east of the area after 05-06Z...with winds becoming gusty from
the west and northwest. Expect IFR cigs to move overspread most
of the area through the remainder of the night.

&&

.PREV DISCUSSION... /Issued 251 PM CDT Tue Apr 4 2017/

DISCUSSION...
Vigorous upper wave currently moving out of the Texas panhandle
will approach from the west this afternoon/evening with the threat
for severe weather. Surface low was located east of Fredrick with
a warm front extending into northeast Oklahoma. As surface low
tracks northeast, warm front is forecast to lift north to near
I-44 by mid/late afternoon. Strong to severe thunderstorms will
likely develop near the frontal boundary across northeast Oklahoma
by late afternoon as cap continues to erode with strong surface
heating. Moderate instability, coupled with strong shear, will
initially support a large hail threat with storms transitioning
to a hail/damaging wind threat as convective line moves into
northwest Arkansas this evening. There is a limited tornado
threat with any supercells that develop near the warm front
across NE OK, however the main inhibiting factor remains the lack
of deeper low level moisture.

Main severe threat will end shortly after midnight as storms move
east of northwest Arkansas. Behind departing system, cold/breezy
conditions are expected into the day Wednesday with scattered
showers across NE OK/NW AR. Surface high settles over the region
Thursday night and with clear skies a freeze appears likely over
portions of Eastern Oklahoma and northwest Arkansas early Friday
morning.

Upper ridge begins to build back into the Southern Plains Friday
into the early part of the weekend with warmer conditions. Strong
upper jet streak will move out of the desert southwest during the
day Sunday with showers/thunderstorm chances increasing along
approaching Pacific front Sunday night into Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   48  63  42  66 /  80  30  10   0
FSM   54  63  42  67 /  80  40  10   0
MLC   52  66  41  69 /  70  20  10   0
BVO   45  63  36  68 /  80  30  10   0
FYV   48  56  36  61 /  80  50  10   0
BYV   50  56  41  60 /  80  50  10   0
MKO   50  62  40  67 /  80  30  10   0
MIO   48  60  39  62 /  80  50  10   0
F10   50  64  41  68 /  60  20  10   0
HHW   52  66  41  70 /  80  10  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION...18
Hazardous weather outlook, Apr 4, 6:36 PM CDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
636 PM CDT Tue Apr 4 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
636 PM CDT Tue Apr 4 2017

...Severe Storms This Evening...Large Hailand Damaging Winds Primary
   Threats...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Through Tonight.
TORNADO.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Early Evening.

SEVERE THUNDERSTORM.
	RISK...Critical.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

	AREA AT GREATEST RISK...Eastern Oklahoma...east of Highway 69.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma.
	ONSET...This Evening.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma.
	ONSET...Ongoing.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Northeast OKlahoma.
	ONSET...After Midnight.

DISCUSSION... Severe weather will continue into the evening and
spread east as a low pressure center and attendant dryline and cold
front move across eastern Oklahoma and northwest Arkansas. Most of
the storm coverage...and severe potential will be focused along the
dryline and cold front currently located across far eastern
Oklahoma. These storms will spread into western Arkansas later this
this evening and will carry mostly a large hail and straight line
wind threat. Limited tornadic potential will exist with isolated
supercells early this evening...mainly across northeast Oklahoma.
The severe weather potential will end around midnight.

Also...locally heavy rainfall is possible north of Interstate 40
this evening into tonight. A strong cold front will follow the
storms system with strong northerly winds spreading into the region
tonight behind the boundary.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...High Wind Potential.
THURSDAY and FRIDAY...No Hazards.
SATURDAY...High Wind Potential.
SUNDAY...Thunderstorm Potential...High Wind Potential.
MONDAY...Thunderstorm Potential...Heavy Rain Potential.

EXTENDED DISCUSSION...
Gusty winds and much cooler temperatures will prevail on
Wednesday. Temperatures will warm by the weekend with gusty
southerly winds returning on Saturday. Thunderstorm chances return
by early next week.

weather.gov/tulsa Contains additional information.

In the hours before

Special weather statement, Apr 4, 6:31 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Tulsa OK
631 PM CDT TUE APR 4 2017

OKZ049-073>075-050000-
Haskell OK-Pittsburg OK-Latimer OK-Pushmataha OK-
631 PM CDT TUE APR 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HASKELL...
NORTHWESTERN PUSHMATAHA...LATIMER AND SOUTHEASTERN PITTSBURG COUNTIES
UNTIL 700 PM CDT...

At 631 PM CDT, strong thunderstorms were located along a line
extending from 4 miles west of Hartshorne to 5 miles northwest of
Kosoma. Movement was northeast at 60 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations in or near the path include...
Wilburton...                      Clayton...
Hartshorne...                     Alderson...
Kinta...                          Clayton Lake State Park...
Damon...                          Higgins...
Tuskahoma...                      Yanush...
Robbers Cave State Park...        Stanley...
Kiamichi...                       Dunbar...
Lequire...                        Haileyville...
Eubanks...                        Sardis...
Gowen...                          Panola...

A severe thunderstorm watch remains in effect until 900 PM CDT for
southeastern Oklahoma.

LAT...LON 3427 9577 3451 9574 3451 9567 3459 9567
      3460 9573 3492 9568 3522 9507 3464 9512
TIME...MOT...LOC 2331Z 231DEG 53KT 3484 9563 3441 9568
Local storm report, Apr 4, 6:39 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
639 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             BRISTOW                 35.83N 96.39W
04/04/2017  E1.75 INCH       CREEK              OK   PUBLIC

&&

AEJ
Local storm report, Apr 4, 6:43 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
643 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             LOCUST GROVE            36.20N 95.17W
04/04/2017  E1.00 INCH       MAYES              OK   AMATEUR RADIO

&&

AEJ
Special weather statement, Apr 4, 6:43 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Tulsa OK
643 PM CDT TUE APR 4 2017

OKZ062-067-068-070-050015-
Muskogee OK-Cherokee OK-Wagoner OK-Mayes OK-
643 PM CDT TUE APR 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MAYES...SOUTHEASTERN
WAGONER...NORTHERN CHEROKEE AND NORTH CENTRAL MUSKOGEE COUNTIES UNTIL
715 PM CDT...

At 643 PM CDT, a strong thunderstorm was located over Okay, moving
northeast at 45 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm. Dime size hail was reported in Muskogee with this storm.

Locations in or near the path include...
Muskogee...                       Fort Gibson...
Okay...                           Hulbert...
Tullahassee...                    Peggs...
Sequoyah State Park...            Lost City...

A severe thunderstorm watch remains in effect until 900 PM CDT for
northeastern and east central Oklahoma.

LAT...LON 3573 9529 3583 9544 3623 9512 3606 9487
TIME...MOT...LOC 2343Z 220DEG 39KT 3583 9533
Local storm report, Apr 4, 6:44 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
644 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             LOCUST GROVE            36.20N 95.17W
04/04/2017  E1.00 INCH       MAYES              OK   AMATEUR RADIO

&&

SFP
Local storm report, Apr 4, 6:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
654 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     1 N SHIDLER             36.80N 96.66W
04/04/2017                   OSAGE              OK   PUBLIC

            LARGE BRANCHES DOWN AND SHINGLES REMOVED FROM A ROOF

&&

SFP

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 8:36 AM CDTRiver Flood WarningTSAOttawa4 days
Apr 4, 3:46 PM CDTSevere Thunderstorm WarningTSACreek, Okfuskee, Okmulgee44 min
Apr 4, 4:06 PM CDTSevere Thunderstorm WarningTSACreek, Pawnee39 min
Apr 4, 4:22 PM CDTSevere Thunderstorm WarningTSACreek, Okfuskee, Okmulgee, Tulsa, Wagoner38 min
Apr 4, 4:34 PM CDTSevere Thunderstorm WarningTSACreek, Osage, Pawnee41 min
Apr 4, 4:47 PM CDTSevere Thunderstorm WarningTSAMayes, Rogers, Tulsa, Wagoner43 min
Apr 4, 4:52 PM CDTSevere Thunderstorm WarningTSACreek, Tulsa21 min
Apr 4, 5:16 PM CDTSpecial Weather StatementTSATulsa29 min
Apr 4, 5:18 PM CDTSpecial Weather StatementTSAOkmulgee27 min
Apr 4, 5:20 PM CDTSevere Thunderstorm WarningTSACreek, Osage, Tulsa40 min
Apr 4, 5:23 PM CDTSevere Thunderstorm WarningTSACraig, Delaware, Mayes, Ottawa, Rogers52 min
Apr 4, 5:29 PM CDTSevere Thunderstorm WarningTSAMuskogee, Okmulgee, Tulsa, Wagoner46 min
Apr 4, 5:32 PM CDTSevere Thunderstorm WarningTSACreek, Okmulgee, Tulsa, Wagoner28 min
Apr 4, 5:34 PM CDTSevere Thunderstorm WarningTSAMcIntosh, Okfuskee, Okmulgee41 min
Apr 4, 5:41 PM CDTSevere Thunderstorm WarningTSACraig, Delaware, Mayes34 min
Apr 4, 6:00 PM CDTSpecial Weather StatementTSAMayes, Rogers, Wagoner45 min
Apr 4, 6:03 PM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, McIntosh, Muskogee, Pittsburg42 min
Apr 4, 6:04 PM CDTSpecial Weather StatementTSAOsage, Pawnee26 min
Apr 4, 6:06 PM CDTSevere Thunderstorm WarningTSACraig, Delaware, Ottawa39 min
Apr 4, 6:08 PM CDTSevere Thunderstorm WarningTSACherokee, Mayes, Muskogee, Wagoner37 min
Apr 4, 6:25 PM CDTSpecial Weather StatementTSAOsage35 min
Apr 4, 6:27 PM CDTSevere Thunderstorm WarningTSACherokee, McIntosh, Muskogee, Sequoyah, Wagoner48 min
Apr 4, 6:29 PM CDTSevere Thunderstorm WarningTSAOsage, Washington46 min
Apr 4, 6:31 PM CDTSpecial Weather StatementTSALatimer29 min
Apr 4, 6:33 PM CDTSevere Thunderstorm WarningTSACherokee, Delaware, Mayes42 min
Apr 4, 6:40 PM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, Muskogee, Pittsburg, Sequoyah35 min
Apr 4, 6:43 PM CDTSpecial Weather StatementTSACherokee32 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.